Hail, Carroll
- When
- March 4, 1:20 PM CST to 1:35 PM CST
- Where
- Carroll County, 5.05 mi ENE of Marcus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -90.080
Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger. The largest hail seen was golf ball-sized in northeast Missouri and southern Iowa. One brief tornado was also seen, southeast of Pearl City Illinois, with no damage observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 12:07 PM CST, 1 hour 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 1207 PM CST Mon Mar 4 2024 .KEY MESSAGES... - Rain is likely later this afternoon and tonight with numerous showers and scattered storms expected. - A sharp cold front will move from NW to SE through the area today with mid afternoon temperatures ranging by as much as 30 degrees on either side of the boundary (45 to 75 F). - There is a Marginal Risk for severe storms this afternoon into early tonight. - Rain chances return Thursday into Friday. && .Update... Overall, the forecast is on track. The warm front has lifted northward to along a line from Fairfield to Iowa City to the Quad Cities then northeastward toward Sterling Rock Falls. Temperatures in the warm sector have surged into the upper 60s to mid 70s with dewpoints in the 50s. Any storms that develop in the warm sector will have the potential to become severe with hail the primary threat. A secondary threat from these storms would an isolated storm producing a tornado in the warm sector. Storms that develop right behind the front will also have the potential to become severe with large hail the primary threat. .SHORT TERM /THROUGH TUESDAY/... Issued at 300 AM CST Mon Mar 4 2024 Overview: A stationary front is draped across eastern Iowa into northwest Illinois and southern Wisconsin early this morning and will begin moving south as a cold front around midday. Areas south of the boundary, along and south of line from near Freeport to Iowa City will see well above normal temperatures in the mid 60s to lower 70s (even mid 70s in the southeast counties) and a fairly humid air mass with mid/upper 50 dewpoints. North of the front temps will hold in the 50s to even the 40s in the far N/NW. The air mass south of the boundary today will be anomalously warm for early March with record high temperatures again forecast at Moline and Burlington (low/mid 70s). A surface trough is forecast to ride northeastward along the boundary through the day, beneath the right entrance region of an upper jet streak, which will provide ample large scale ascent. This forcing combined with a moist atmosphere will lead to showers and isolated storms developing this morning across the northwest and north. Then as the front slowly sags to the southeast, numerous showers and scattered thunderstorms are expected to develop over the remainder of the outlook area this afternoon/evening and last into tonight before finally shifting east. Severe Thunderstorm Potential: The Storm Prediction Center has a Marginal Risk for severe storms (lowest level 1 of 5) for most of the outlook area except for the far northwest. HREF instability and deep layer shear (1000-1500 J/kg of SBCAPE and ~40 kts) is showing a good balance for strong storms, with a few potentially reaching severe levels especially along and south of the I-80 counties. The primary threat is hail near quarter size with a lower threat for strong wind gusts of 50 to 60 mph and isolated tornadoes. Forecast soundings (HRRR and 3km NAMnest) show strong low-level shear of 20+ kts and moderate 0-1 km SRH of 100+ m2/s2, in an environment characterized by low LCLs and relatively small surface dewpoint depressions near 10 F. Therefore the 2% tornado risk (within 25 miles of a point) from SPC seems reasonable for any semi-discrete cells that can develop south of the surface front. Orientation of the 0-6 km and 0-3 km bulk shear vectors suggest storms will track with a large parallel component to the low- level boundary, only making slow progress to the ESE. This could limit storm organization with much of the convection becoming relatively short-lived multicells. The main tornado threat, albeit low, should be mainly confined to semi-discrete cells that can utilize backed low-level flow out ahead of the surface front. Timing: The most likely period for the strongest storms is from 3 PM to 10 PM. There is still uncertainty on the exact positioning of the boundary this afternoon/evening and hence where the surface based convective initiation will occur. Current thinking is that surface-based storms are most likely to the south of a line from Freeport, IL to Iowa City, with mainly elevated storms to the north and northwest. Rainfall: This doesn't look to be a big rain event for our area with most locations picking up between 0.25" - 0.60". Isolated locations that get hit by a few rounds of storms could receive near 1" but this should be the exception. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 300 AM CST Mon Mar 4 2024 Tuesday through Wednesday: With the passage of the cold front cooler weather is expected but still above normal for early March. We will be between systems so dry for a couple of days. Highs will be in the lower to mid 50s and lows in the 30s. Thursday through Friday: A rather large/deep trough moves into the central United States. Seems that the ECMWF has come around to the GFS depicting a wetter/slower solution with widespread rain expected, especially Thursday night and Friday. Rainfall amounts look to be generally in the 1/2 to 1 inch range at most locations. This pretty much matches the Day 4-5 WPC QPF amounts. NBM has highs in the mid to upper 50s Thursday and upper 40s to mid 50s on Friday. This weekend: New data coming in shows the storm system pushing well off to our east so we should be dry again. There is a shot of cooler air in the wake of this system with h8 temps of -6C. Highs should be in the mid 40s to lower 50s with lows bottoming out in the 20s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1140 AM CST Mon Mar 4 2024 A stalled frontal boundary will surge southeastward across the area after 00 UTC Tuesday. Scattered thunderstorms may develop ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR ceilings and visibility are possible with any storms that develop ahead of the front. As widespread precipitation develops late this afternoon into this evening, MVFR ceilings and visibility are forecast. Precipitation will end from northwest to southeast after 03 UTC with MVFR to possibly IFR ceilings continuing through the remainder of the period. && .CLIMATE... Issued at 300 AM CST Mon Mar 4 2024 Record High Temperatures: March 4: KBRL: 72/1992 KMLI: 71/1992 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Uttech AVIATION...Cousins CLIMATE...Speck/Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 404 AM CST Mon Mar 4 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 404 AM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected this afternoon and evening ahead of a strong cold front. The Storm Prediction Center has a Marginal risk for severe storms (level 1 of 5) across much of the outlook area. The main risks are hail up to quarter size and strong gusty winds of 50 to 60 mph. An isolated tornado or two is possible if a discrete storm can develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 10 pm today. GENERAL STORM MOTION OF THE DAY: Towards the northeast at around 40 mph. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
801 AM CST Mon Mar 4 2024
IAZ040-051-041430-
Buchanan IA-Benton IA-
801 AM CST Mon Mar 4 2024
...A thunderstorm will impact portions of northwestern Buchanan and
northwestern Benton Counties through 830 AM CST
...
At 800 AM CST, Doppler radar was tracking a thunderstorm near La
Porte City, or 10 miles northwest of Vinton, moving northeast at 45
mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Garrison, Brandon, Aurora,
Mount Auburn, Stanley, Lime Creek County Park, Wapsipinicon Golf
Course, Fontana County Park, Littleton, Buchanan County Fairgrounds,
Otterville, Independence Airport, Jakway Park, and Fontana Park.
This includes Interstate 380 between mile markers 50 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9162 4212 9217 4218 9230 4230 9230
4230 9206 4258 9208 4264 9204
TIME...MOT...LOC 1400Z 214DEG 39KT 4225 9221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
DCSpecial Weather Statement National Weather Service Quad Cities IA/IL 1010 AM CST Mon Mar 4 2024 IAZ064-067-076>078-087-088-041645- Henry IA-Keokuk IA-Washington IA-Muscatine IA-Louisa IA-Jefferson IA- Johnson IA- 1010 AM CST Mon Mar 4 2024 ...A thunderstorm will impact portions of northwestern Henry, southeastern Keokuk, Washington, west central Muscatine, northwestern Louisa, northeastern Jefferson and southeastern Johnson Counties through 1045 AM CST ... At 1009 AM CST, Doppler radar was tracking a thunderstorm over Brighton, or 11 miles southwest of Washington, moving northeast at 40 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Iowa City, Washington, Coralville, Kalona, Lone Tree, University Heights, Riverside, Hills, Brighton, Richland, Ainsworth, Pleasant Plain, Coppock, Richmond, West Chester, Washington Airport, Johnson County Fairgrounds, Haskins, Lake Darling State Park, and Washington County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4106 9182 4116 9201 4168 9158 4152 9129 TIME...MOT...LOC 1609Z 214DEG 35KT 4119 9187 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH DC
Special Weather Statement National Weather Service Quad Cities IA/IL 1049 AM CST Mon Mar 4 2024 IAZ064-067-077-078-041715- Washington IA-Muscatine IA-Louisa IA-Johnson IA- 1049 AM CST Mon Mar 4 2024 ...A thunderstorm will impact portions of east central Washington, west central Muscatine, northwestern Louisa and southeastern Johnson Counties through 1115 AM CST ... At 1049 AM CST, Doppler radar was tracking a thunderstorm near Cotter, or 8 miles northwest of Columbus Junction, moving northeast at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Lone Tree, Ainsworth, Conesville, Nichols, Haskins, and Gladwin. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4127 9156 4137 9156 4157 9139 4145 9123 TIME...MOT...LOC 1649Z 225DEG 23KT 4136 9149 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Ervin
Special Weather Statement National Weather Service Quad Cities IA/IL 1112 AM CST Mon Mar 4 2024 IAZ053-064>068-041745- Scott IA-Clinton IA-Muscatine IA-Cedar IA-Jones IA-Johnson IA- 1112 AM CST Mon Mar 4 2024 ...A strong thunderstorm will impact portions of northwestern Scott, southwestern Clinton, northwestern Muscatine, Cedar, southeastern Jones and east central Johnson Counties through 1145 AM CST ... At 1111 AM CST, Doppler radar was tracking a strong thunderstorm over West Liberty, or 7 miles southeast of West Branch, moving northeast at 55 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tipton, Stanwood, West Liberty, Wilton, Lowden, Wheatland, Bennett, Atalissa, Rochester, Buchanan, Clarence, Dixon, New Liberty, Cedar Valley, Muscatine County Fairgrounds, Camp Liberty, Bennett Park, Moscow, Sunbury, and Tipton Matthews Airport. This includes Interstate 80 in Iowa between mile markers 256 and 277. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4148 9124 4158 9139 4199 9108 4174 9068 TIME...MOT...LOC 1711Z 222DEG 49KT 4158 9125 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Gunkel
Special Weather Statement
National Weather Service Quad Cities IA/IL
1238 PM CST Mon Mar 4 2024
IAZ054-066-ILZ001-007-041915-
Carroll IL-Jo Daviess IL-Clinton IA-Jackson IA-
1238 PM CST Mon Mar 4 2024
...A strong thunderstorm will impact portions of northwestern
Carroll, south central Jo Daviess, northeastern Clinton and
southeastern Jackson Counties through 115 PM CST
...
At 1238 PM CST, Doppler radar was tracking a strong thunderstorm over
Charlotte, or 11 miles southeast of Maquoketa, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Savanna, Preston, Sabula, Miles, Charlotte, Andover, Spragueville,
Green Island, Van Buren, Goose Lake, Bryant, Mississippi Palisades
State Park, Whitton, Wacker, Teeds Grove, Reeceville, South Sabula
Lake Park, and Camp Miss-Elk-Ton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4188 9052 4194 9059 4227 9032 4205 9004
TIME...MOT...LOC 1838Z 229DEG 37KT 4198 9047
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GunkelPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1253 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Hail Charlotte 41.96N 90.47W
03/04/2024 E0.50 inch Clinton IA Public
Report from mPING: Half-inch (0.50 in.).
&&
GROSSThe Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Pictures and video from a storm chaser confirm a brief tornado southeast of Pearl City Monday afternoon. The Stephenson County Emergency Manager surveyed the area and did not see any damage. Therefore, the tornado is rated EF-Unknown.
Time estimated by radar, lasted 10 minutes.
A lot of quarter sized hail, bringing traffic on Interstate 80 to a stand still.
Report received from mping.
Tree limbs between four to five inches in diameter snapped by thunderstorm winds, with dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167316, 1167329, 1167320, 1167319, 1167322, 1167323, 1167325, 1167330, 1167328.